Colorado, 2007

Hail in Colorado, May 18, 2007

May 18, 2007 · NWS PUB · 2 events in 1 county or zone

and one became severe over El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few thunderstorms developed across the area...and one became severe over El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 2:05 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 18, 2:05 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI MAY 18 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN CONCERN WILL CONTINUE TO BE CONVECTION DURING THIS FCST PD.

CURRENTLY...TSRA A BIT LESS IN COVERAGE ATTM AS COMPARED TO YDAY.
THIS DUE IN PART TO LACK OF DYNAMIC FORCING WHICH WAS IN PLACE YDAY.
NONETHELESS...ISOLD/SCT TSRA HAVE DEVELOPED OVER THE HIER TRRN OF
THE MTNS ACROSS THE CWA. OVER THE PLAINS...Q NOTED OVER THE FAR E
PLAINS...WITH A CONVG LINE NOTED FROM ROUGHLY E OF KLAA TO W OF KIM.

REST OF TODAY/TONIGHT...WITH NNW FLOW ALOFT...EXPECT TSRA TO
CONTINUE TO DEVELOP AND TRACK OFF IN A SSE DIRECTION. AS ALWAYS THIS
TIME OF YEAR (AND GIVEN THE FACT THERES ABOUT 1000 J/KG ON THE
PLAINS A I WRITE)...THERE WILL BE A CHANCE OF A MARGINAL SVR CELL AS
WAS THE CASE THE LAST COUPLE OF DAYS. BEST CHANCE OF STRONGEST
CONVECTION WILL ONCE AGAIN BE JUST E OF THE MTNS ALONG THE I-25
CORRIDOR. SVRITY WILL BE LIMITED TO LACK OF SHEAR AND NO FORCING
ALOFT. WITH THE BOUNDARY OUT EAST IN THE VIS...WE MAY SEE AN ISOLD
CELL OVER THE FAR E PLAINS. I EXPECT NEARLY ALL ACTIVITY WILL BE
DONE WITH BY MID TO LATE EVENING.

TOMORROW...NOT MUCH CHANGE AS COMPARED TO TODAY. RIDGE AXIS AT
MIDLVLS WILL BE OVER STATE AND FLOW THROUGH THE COLUMN WILL BE WEAK
AT BEST. I EXPECT PRECIP ACTIVITY WILL MIMICK TODAY IN COVERAGE AND
STRENGTH. /HODANISH

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY)

UPPER RIDGE FOR SUNDAY GRADUALLY GETS CUT DOWN BY MONDAY AS NEXT
UPPER TROF APPROACHES THE NRN US ROCKIES. NOT MUCH CHANGE IN THE
MEAN TIME WITH TEMPS GRADUALLY WARMING THROUGH THE PERIOD...AND
ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS
EACH DAY. MARGINAL CAPES (GENERALLY BLW 1000 J/KG) AND DEEP LAYER
SHEARS (GENERALLY BLW 25 KTS) SHOULD KEEP MOST THUNDERSTORMS BELOW
SVR CRITERIA...WITH MAIN THREAT FOR WIDESPREAD SVR STAYING WELL
NORTH OF THE AREA IN VCNTY OF UPPER TROF. COULDN/T RULE OUT A
PULSE TYPE SVR IN POCKETS OF HIGHER CAPES FROM THE SE MTS ACROSS
THE ERN PLAINS...BUT THIS SHOULD BE THE EXCEPTION RATHER THAN THE
RULE.

UPPER TROF MOVES ACROSS THE NRN US ROCKIES ON TUES...WITH NAM A BIT
FARTHER SOUTH AND SHARPER IN THE BASE OF THE TROF THAN GFS. ECMWF
LOOKS TO BE A GOOD COMPROMISE BETWEEN THE TWO.  COLD FRONT MOVES
THROUGH EASTERN CO ON TUES MORNING WITH FRONTAL BOUNDARY
POSITIONED ACROSS SRN PORTIONS OF THE EASTERN PLAINS BY AFTN.
WHILE MID/UPPER LVLS DRY OUT ACROSS THE WEST LIMITING CONVECTION
SOME...MAY BE LOOKING AT A POSSIBILITY FOR SVR THUNDERSTORMS
DEVELOPING TUES AFTN ALONG/BEHIND THIS FRONTAL BOUNDARY ACROSS THE
EAST. SFC DEW POINTS ARE RATHER LACKING IN LATEST GFS RUN...THOUGH
SHEARS WOULD CERTAINLY BE SUFFICIENT FOR SVR. THEN AGAIN...IF THE
FRONT SURGES IN TOO QUICKLY THERE IS THE CHANCE THAT THE AIR MASS
WILL STABILIZE AND/OR DRY OUT BEHIND THE FRONT...WITH MAIN FORCING
AND BEST POTENTIAL FOR THUNDERSTORMS REMAINING OFF TO THE
NORTHEAST AND EAST OF THE CWA. TOO FAR OUT TO PIN DOWN THE
DETAILS...ESP GIVEN MODEL DISCREPANCIES...BUT THIS DAY BEARS
WATCHING. MAIN CHANGE TO GRIDS WAS TO BUMP UP POPS FOR ERN
MTS...AND DECREASE TEMPS ACROSS THE NE PORTIONS OF CWA BEHIND THE
FRONT.

NORTHWEST FLOW REMAINS ACROSS THE AREA FOR WED/THURS...THOUGH SFC
DEW POINTS BEHIND THE SYSTEM STAY FAIRLY LOW (30S AND BELOW).  IF
DEW POINTS REALLY DO DROP AS MODELS SUGGEST...IT COULD BE DRY ACROSS
THE AREA DURING THIS TIME FRAME.  DECREASED POPS SOME...BUT AM
HESITANT TO REMOVE POPS ENTIRELY.   ANOTHER TROF/ASSOC COLD FRONT
MOVES THROUGH THE AREA FOR FRI BRINGING A RETURN OF LOW LVL MOISTURE
IN EASTERLY UPSLOPE FLOW BY FRI AFTN.  THUS...ANOTHER UPSWING IN
THUNDERSTORM CHANCES ANTICIPATED BY LATE WEEK.  -KT

&&

.AVIATION...

MAIN CONCERN WILL BE CONVECTION...WITH GREATEST CHANCE
OVER COS. ACTIVITY...IF IT AFFECTS COS...WILL BE LATER THIS
AFTERNOON AND EARLY EVENING. CONCERN WILL MAINLY BE GUSTY WINDS WITH
ANY TSRA AND CG ACTIVITY. ANY RESTRICTIONS TO VIS OR CLD SHOULD BE
BRIEF. THERE IS A VERY SLIGHT CHANCE OF TSRA EARLY THIS EVENING PUB
BUT RISK TOO LOW TO MENTION IN TAF. RISK IS A BIT BETTER FOR ALS AND
HAVE VCTS MENTIONED FOR THIS AFTERNOON. ANY STORMS WILL COME FROM
THE NW GIVEN FLOW ALOFT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/31
Hazardous weather outlook, May 18, 5:56 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT FRI MAY 18 2007

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER AND NEAR THE MOUNTAINS.  THE MAIN THREATS FROM STORMS
WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40 MPH...AND
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. THE MAIN METEOROLOGICAL THREATS
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
AROUND 45 MPH...AND HAIL UP TO ONE-HALF INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
May 18, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, 3 mi SW of Falcon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.899, -104.659

Hail, El Paso

When
May 18, 3:25 PM MST to 3:30 PM MST
Where
El Paso County, 5 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.858, -104.734

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33768, 33772.